Wisconsin, 2011Hail in Wisconsin, May 11, 2011
May 11, 2011 · NWS ARX · 4 events in 2 counties and zones
A warm front remained nearly stationary across northern Iowa and northern Illinois during the afternoon hours of May 11th. Severe thunderstorms developed along and north of the warm front and produced large hail across parts of western Wisconsin.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front remained nearly stationary across northern Iowa and northern Illinois during the afternoon hours of May 11th. Severe thunderstorms developed along and north of the warm front and produced large hail across parts of western Wisconsin. Law enforcement estimated golf ball size hail near Tomah (Monroe County) which damaged police cars.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at May 11, 9:59 AM CST, 3 hours 2 minutes earlier.
Area forecast discussion, May 11, 9:59 AM CST, 3 hours 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1059 AM CDT WED MAY 11 2011
.UPDATE...
FIRST WAVE OF SHOWERS AND THUNDERSTORMS MOVING ACROSS MINNESOTA
AND WESTERN WISCONSIN...THAT HAVE NOT BEEN HANDLED WELL BY THE
SHORT TERM GUIDANCE...WILL CONTINUE TO SHIFT NORTH THIS MORNING
ALONG THE LEADING EDGE OF THE DIFLUENCE ALOFT DUE TO THE
APPROACHING MID LEVEL SHORT WAVE TROF CURRENTLY EXTENDING FROM
NORTHWEST IOWA EAST TOWARD THE QUAD CITIES. 15Z SURFACE ANALYSIS
PUTS THE SURFACE LOW SOMEWHERE BETWEEN CALEDONIA AND PRESTON IN
SOUTHEAST MINNESOTA WITH A WARM FRONT EXTENDING EAST TOWARD
BARABOO WISCONSIN JUST NORTH OF THE WISCONSIN RIVER. A COLD FRONT
THEN SAGS SOUTHWARD JUST WEST OF DECORAH AND EAST OF CHARLES CITY.
THE HIGHEST SURFACE BASED INSTABILITY NOSES UP FROM ACROSS
NORTHERN ILLINOIS INTO FAR NORTHEAST IOWA IN THE WARM SECTOR.
MODIFIED 15Z LAPS AND RUC SOUNDINGS FROM THE WARM SECTOR NEAR
OELWEIN SHOW ABOUT 2500 J/KG OF SFC BASED CAPE WITH THE CIN
QUICKLY ERODING AND DOWN TO AROUND -50 J/KG.
WITH TEMPERATURES RISING AND DEW POINTS IN THE MID TO UPPER 60S
THIS AFTERNOON...INSTABILITY DOES NOT APPEAR TO BE AN ISSUE FOR
DEVELOPING THUNDERSTORMS. WIND SHEAR REMAINS THE BIGGEST QUESTION
MARK IN WHETHER THE STORMS WILL BE ABLE TO BECOME ORGANIZED. MID
LEVEL WINDS DO APPEAR TO INCREASE AS THE SHORT WAVE APPROACHES BUT
THE 11.14Z RUC KEEPS THE BEST 0-6KM SHEAR OUT AHEAD OF THE WARM
SECTOR WITH ONLY ABOUT 20-30KTS OF SHEAR FORECAST WITH MUCH OF
THIS SHEAR IN THE LOWEST 3KM. SO...THE CLOSER THAT THE STORMS
INITIATE ALONG THE WARM FRONT...THE BETTER THE CHANCES WILL BE
THAT THEY MAY ORGANIZE INTO SUPERCELLS OR HAVE A MORE SUSTAINED
UPDRAFT TO BECOME SEVERE. THIS HIGHEST POTENTIAL WILL BE ACROSS
WESTERN WISCONSIN WHERE THE INSTABILITY WILL BE THE HIGHEST ALONG
WITH THE BETTER SHEAR AS THE SURFACE LOW LIFTS NORTHWARD. THE
TORNADO THREAT CAN NOT BE RULED OUT AS WELL WITH THE BACKED
SOUTHEASTERLY SURFACE WINDS ALONG THE WARM FRONT. THIS SEVERE
THREAT WILL BE A FAIRLY QUICK SHOT THIS AFTERNOON AS THE MID LEVEL
SHORT WAVE WILL ALREADY BE INTO NORTH CENTRAL WISCONSIN BY THIS
EVENING.
&&
.PREV DISCUSSION... /ISSUED 414 AM CDT WED MAY 11 2011/
SHORT TERM...TODAY THROUGH FRIDAY
FOR TODAY...IT LOOKS LIKE THE FORECAST AREA IS GOING TO BE
AFFECTED BY TWO SHORT WAVES. THE FIRST WAVE...CURRENTLY LOCATED
OVER SOUTHERN AND WESTERN IOWA...WILL MAINLY AFFECT SOUTHEAST
MINNESOTA AND NORTHEAST IOWA THIS MORNING. DUE TO THIS...THE
PRECIPITATION CHANCES WERE RAISED INTO THE 60 TO 90 PERCENT RANGE.
THERE DOES NOT APPEAR TO BE MUCH 0-6KM SHEAR ASSOCIATED WITH THIS
WAVE...SO NOT THINKING THAT THERE WILL NOT BE MUCH SEVERE WEATHER
POTENTIAL WITH IT.
THE SECOND WAVE...CURRENTLY LOCATED ACROSS SOUTHEAST KANSAS...
NORTHEAST OKLAHOMA...SOUTHERN MISSOURI...AND ARKANSAS...WILL MOVE
INTO THE FORECAST AREA THIS AFTERNOON. WHILE MUCH OF THE FORCING
WITH THIS WAVE SHOULD BE LOCATED ACROSS WISCONSIN...MANY OF THE
MODELS SUGGEST THAT THERE MAY BE SOME INTERACTION BETWEEN THIS
WAVE AND THE ONE THIS MORNING. SOME PARTIAL SUNSHINE THIS MORNING
ACROSS WESTERN WISCONSIN WILL ALLOW MEAN LAYER CAPES TO CLIMB INTO
THE 2000 TO 3000 J/KG RANGE PRIOR TO ITS ARRIVAL. IN ADDITION...
BOTH THE DETERMINISTIC GFS AND NAM/WRF SUGGESTS THAT THE 0-6 KM
SHEAR WILL APPROACH 40 KNOTS ACROSS SOUTHWEST AND CENTRAL WISCONSIN.
MEANWHILE THE 10.21Z SREF ENSEMBLES ARE NOT THAT IMPRESSIVE AT
ALL WITH THE SHEAR. THE 11.00Z SPC WRF AND 11.05Z HRRR DOES GIVE AN
INDICATION THAT THERE MAY BE SOME INITIAL SUPERCELLS ACROSS
SOUTHWEST AND CENTRAL WISCONSIN. IF SEVERE WEATHER DOES HAPPEN TO
DEVELOP...LARGE HAIL AND DAMAGING WINDS LOOK TO BE THE MAIN SEVERE
WEATHER THREAT. THERE MAY BE EVEN AN ISOLATED TORNADO IN THE
VICINITY OF THE WARM FRONT /NEAR THE INTERSTATE 90 CORRIDOR/. THE
BEST PROBABILITIES OF SEVERE WEATHER LOOKS TO BE FROM 1 PM TO
6 PM.
AS FAR AS THIS EVENING...SUBSIDENCE SHOULD SPREAD INTO THE AREA
FROM THE SOUTH AND WEST. AS A RESULT...THE PRECIPITATION MAY BE
MAINLY CONFINED TO THE EARLY PARTS OF THE EVENING.
AFTER MIDNIGHT TONIGHT...ANOTHER WAVE WILL BE APPROACHING
NORTHEAST IOWA AND SOUTHWEST WISCONSIN. DUE TO THIS...THE
PRECIPITATION CHANCES WERE LEFT ALONE ACROSS THESE AREAS. MEANWHILE
AREAS ALONG AND NORTH OF THE INTERSTATE 90 CORRIDOR MAY NOT SEE
MUCH PRECIPITATION AT ALL. DUE TO THIS...THE PRECIPITATION
CHANCES WERE LOWERED FOR THESE AREAS.
ON THURSDAY...THE UPPER LEVEL LOW WILL BEGIN TO AFFECT THE AREA.
DUE TO THIS...THE LIKELY /60 PERCENT/ PRECIPITATION PROBABILITIES
WERE LEFT ALONE. WITH MEAN LAYER CAPES LESS THAN 1000 J/KG AND
LITTLE 0-6 KM SHEAR...NOT IMPRESSED AT ALL WITH THE SEVERE WEATHER
CHANCES.
FOR THURSDAY NIGHT INTO FRIDAY...THE MODELS ARE BECOMING MUCH LESS
CONSISTENT WITH THEIR PRECIPITATION. IN ADDITION...THERE IS LITTLE
CONSENSUS AMONGST THEM. DUE TO THIS...THE PRECIPITATION CHANCES
WERE LOWERED A BIT.
LONG TERM...FRIDAY NIGHT THROUGH TUESDAY
ON FRIDAY NIGHT...BOTH THE GFS AND GEM GENERATE SOME LIGHT
PRECIPITATION ACROSS THE AREA. MEANWHILE BOTH THE NAM/WRF AND
ECMWF IS DRY. SINCE THERE IS SUCH A DIFFERENCE THE PRECIPITATION
CHANCES WERE LOWERED A BIT.
FROM SATURDAY THROUGH SUNDAY EVENING...THE 11.00Z MODELS ARE IN
GOOD AGREEMENT THAT THE AREA WILL BE AFFECTED BY AN UPPER LEVEL
LOW. THIS LOW WILL KEEP SKIES MOSTLY CLOUDY AND MAXIMUM
TEMPERATURES WILL STRUGGLE TO GET OUT OF THE 50S. IN
ADDITION...THERE WILL BE SOME SCATTERED SHOWERS.
FOR THE REMAINDER OF THIS TIME PERIOD...THE MODELS ARE IN GOOD
AGREEMENT THAT AN UPPER LEVEL RIDGE WILL BE IN CONTROL OF THE
AREA/S WEATHER. HOWEVER THERE IS SOME DISAGREEMENT STARTING TO
SHOW UP BETWEEN THE ECMWF AND GFS TOWARD THE MIDDLE OF NEXT WEEK.
THIS DEALS WITH THE ECMWF NOW SHOWING THE UPPER LEVEL LOW MAY
RETROGRADE BACK TOWARD THE AREA. IF THIS DOES INDEED OCCUR...THE
MAXIMUM TEMPERATURES FOR TUESDAY MAY HAVE TO BE LOWERED SOME.
AVIATION...TODAY AND TONIGHT
TWO WAVES OF PRECIPITATION ARE EXPECTED TO COME INTO THE UPPER
MISSISSIPPI RIVER VALLEY REGION TODAY. THE FIRST ONE MOVING INTO
WESTERN IOWA EARLY THIS MORNING SHOULD SPREAD EAST TOWARDS KRST
BETWEEN 14 AND 18Z. CONFIDENCE NOT HIGH AT THE MOMENT OF THE
PRECIPITATION AFFECTING KRST...AS IT COULD STAY TO THE WEST. HOWEVER
WILL CONTINUE TO MONITOR THE NEED TO INTRODUCE IT. IF THE
PRECIPITATION WERE TO AFFECT KRST...THE MAIN IMPACT WOULD BE SOME
ISOLATED THUNDER AS BOTH VSBYS AND CEILINGS SHOULD STAY VFR. THE
NEXT WAVE OF PRECIPITATION FOR TODAY IS CURRENTLY IN NORTHEAST
OKLAHOMA...WHICH WILL MOVE INTO THE AREA THIS AFTERNOON. VCTS
MENTIONS HAVE BEEN INCLUDED FOR THIS WAVE AT BOTH TAF SITES...THOUGH
KLSE LOOKS MORE FAVORABLE FOR VCTS THAN KRST. EVEN THEN...MOST OF
THE STORM ACTION COULD OCCUR EAST OF KLSE. SIMILAR TO THIS
MORNING...VSBYS AND CEILINGS ARE EXPECTED TO STAY VFR THIS
AFTERNOON.
MOST PRECIPITATION SHOULD BE DONE WITH BY 00Z...OR AT LEAST BE EAST
OF THE TAF SITES. A SURGE OF MOISTURE AND INSTABILITY FROM THE SOUTH
IS EXPECTED LATE TONIGHT...BUT ANY PRECIPITATION RESULTING FROM THIS
SURGE SHOULD STAY SOUTH OF THE TAF SITES. THEREFORE...HAVE
MAINTAINED A VFR FORECAST FOR TONIGHT.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
MN...NONE.
IA...NONE.
&&
UPDATE...HALBACH
SHORT/LONG TERM...BOYNE
AVIATION...AJ
Hazardous weather outlook, May 11, 9:10 AM CST, 3 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1010 AM CDT WED MAY 11 2011
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-121200-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
1010 AM CDT WED MAY 11 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS MORNING MAINLY WEST OF LINE FROM EAU
CLAIRE SOUTH ALONG THE MISSISSIPPI RIVER. LIGHTNING...SMALL HAIL AND
BRIEF HEAVY RAIN WILL BE THE MAIN HAZARDS WITH THEM.
THUNDERSTORMS ARE EXPECTED TO REDEVELOP EARLY THIS AFTERNOON AND
THEN MOVE NORTHEAST OF THE AREA BY THIS EVENING. LARGE
HAIL...DAMAGING WINDS...BRIEF HEAVY RAIN AND LIGHTNING ARE ALL
POSSIBLE FROM THESE THUNDERSTORMS. IN ADDITION...THERE IS THE
POTENTIAL FOR SOME TORNADOES THIS AFTERNOON...MAINLY ACROSS WESTERN
WISCONSIN WHERE A WARM FRONT WILL BE LIFTING NORTH THROUGH THE STATE.
THERE IS A CHANCE OF THUNDERSTORMS TONIGHT...MAINLY AFTER MIDNIGHT
AND SOUTH OF INTERSTATE 90. LIGHTNING AND BRIEF HEAVY RAIN WILL BE
THE MAIN HAZARDS WITH THEM.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORM CHANCES CONTINUE INTO THURSDAY. AT THIS TIME SEVERE
WEATHER APPEARS UNLIKELY. HOWEVER...ANY STORMS THAT OCCUR WILL
PRODUCE BRIEF HEAVY RAIN AND LIGHTNING. SOME SMALL HAIL AND
GUSTY WINDS FROM THE STORMS CANNOT BE RULED OUT EITHER.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...PARTICULARLY
ACROSS SOUTHEAST MINNESOTA AND SOUTHWEST INTO CENTRAL WISCONSIN.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED.
AJ/HALBACH
In the hours before
Special weather statement, May 11, 8:58 AM CST, 4 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
958 AM CDT WED MAY 11 2011
WIZ032-033-111600-
BUFFALO-TREMPEALEAU-
958 AM CDT WED MAY 11 2011
AT 950 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
NORTHEAST BUFFALO COUNTY...MOVING NORTHEAST AT 10 MPH.
PEA SIZE HAIL AND BRIEF HEAVY RAIN MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.
LOCATIONS AFFECTED INCLUDE...
MONDOVI AND MONDOVI AIRFIELD
JW
Special weather statement, May 11, 10:00 AM CST, 3 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1100 AM CDT WED MAY 11 2011
MNZ079-WIZ032-111700-
BUFFALO-WABASHA-
1100 AM CDT WED MAY 11 2011
AT 1055 AM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM THE
BIG SWAMP AREA TO WABASHA...MOVING NORTH AT 40 MPH.
PENNY SIZE HAIL MAY ACCOMPANY THESE STRONG THUNDERSTORMS.
LOCATIONS AFFECTED INCLUDE...
MAXVILLE AND NELSON.
JW
Special weather statement, May 11, 10:04 AM CST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1104 AM CDT WED MAY 11 2011
WIZ017-029-111700-
CLARK-TAYLOR-
1104 AM CDT WED MAY 11 2011
AT 1059 AM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
JUNCTION...MOVING NORTHEAST AT 20 MPH.
PENNY SIZE HAIL MAY ACCOMPANY THIS STRONG THUNDERSTORM.
LOCATIONS THAT MAY BE AFFECTED INCLUDE...
LUBLIN...POLLEY...GILMAN...THE MILLER DAM FLOWAGE AND DONALD.
JW
Special weather statement, May 11, 11:47 AM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
1247 PM CDT WED MAY 11 2011
WIZ017-111815-
TAYLOR-
1247 PM CDT WED MAY 11 2011
AT 1240 PM...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ACROSS
EXTREME NORTHWEST TAYLOR COUNTY...MOVING NORTH AT 40 MPH.
PENNY SIZE HAIL AND HEAVY RAIN WILL ACCOMPANY THESE STRONG
THUNDERSTORMS.
LOCATIONS IMPACTED INCLUDE...
JUMP RIVER.
JW
Special weather statement, May 11, 12:54 PM CST, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
154 PM CDT WED MAY 11 2011
WIZ034-042>044-112045-
ADAMS-JACKSON-JUNEAU-MONROE-
154 PM CDT WED MAY 11 2011
...STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH CENTRAL WISCONSIN...
AT 152 PM...DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE
THUNDERSTORMS FROM FORT MC COY TO NEAR TOMAH...TO JUST NORTHWEST OF
THE WISCONSIN DELLS. THE STORMS WERE MOVING NORTHEAST AT 15 MPH.
SOME OF THESE STORMS MAY BE SEVERE WITH QUARTER-SIZED HAIL AND WINDS
TO 60 MPH.
LOCATIONS THAT MAY BE AFFECTED THROUGH 3 PM INCLUDE...
NEW LISBON...NECEDAH...DELLWOOD...ADAMS AND FRIENDSHIP.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM WEDNESDAY
EVENING FOR CENTRAL WISCONSIN.
PREPARE NOW FOR POSSIBLE SEVERE WEATHER. MOVE INDOORS AND IF A
WARNING IS ISSUED...TAKE ACTIONS TO PROTECT LIFE AND PROPERTY.
Hail, Monroe
- When
- May 11, 1:01 PM CST
- Where
- Monroe County, 2.14 mi ESE of Tomah Bloyer Fld Arp
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.973, -90.438
Hail ranging in size from ping pong to golf ball created damage to police cars east-southeast of Tomah on State Highway 16.
Hail, Monroe
- When
- May 11, 1:12 PM CST
- Where
- Monroe County, 2.55 mi SW of Watermill
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.020, -90.500
Dime size hail fell at the intersection of State Highway 21 and Interstate 94.
Hail, Adams
- When
- May 11, 1:37 PM CST
- Where
- Adams County, 4.01 mi ESE of White Creek
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 43.806, -89.797
Penny size hail fell six miles north-northeast of Plainville.
Hail, Monroe
- When
- May 11, 1:56 PM CST
- Where
- Monroe County, 2.12 mi SSE of Mc Coy Aaf Arpt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.942, -90.712
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, May 11, 2011$16 million · EF1 · 32 events
- Tornadoes and Flash Flooding in Texas, May 11 to 12, 2011$1.1 million · EF0 · 63 events
- Tornado and Flash Flooding in Missouri, May 11 to 13, 2011$529,000 · EF0 · 65 events
- Tornadoes and Damaging Winds in Oklahoma, May 11, 2011$332,000 · EF1 · 32 events
- Tornadoes and Hail in Nebraska, May 11, 2011$340,000 · EF1 · 13 events
- Flash Flooding and Hail in Texas, May 11 to 12, 2011$51,000 · 1.75 in hail · 55 events
- Flooding in North Dakota, May 11 to 31, 2011$400,000 · 4 events
- Flash Flooding and Hail in Michigan, May 11, 2011$194,000 · 1.5 in hail · 7 events
- Hail and Damaging Winds in Arkansas, May 11 to 12, 2011$120,000 · 1.75 in hail · 12 events
- Flash Flooding and Flood in Kentucky, May 11, 2011$106,000 · 1.25 in hail · 12 events
- Lightning Strike in Texas, May 11, 2011$124,000 · 1 event
- Hail and Damaging Winds in Nebraska, May 11, 2011$15,000 · 1 in hail · 26 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 301266, 301269, 301273, 301274.